Antiepileptic hypersensitivity and DRESS syndrome due to phenytoin in two pediatric cases

Armin, Shahnaz; Chavoshzadeh, Zahra; Mohkam, Masomeh; Rezaei, Nima
January 2009
Turkish Journal of Pediatrics;Jan/Feb2009, Vol. 51 Issue 1, p76
Academic Journal
Antiepileptic hypersensitivity syndrome (AHS) is a potentially life-threatening syndrome, especially in pediatric cases. Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome reflects a serious hypersensitivity reaction to drugs. We report here two children with AHS due to phenytoin. Both cases were under treatment with phenytoin: the first case was a seven-year-old boy who was referred with the classic form of AHS. The second patient was a fiveyear- old girl who manifested with DRESS. The manifestations in both cases improved after withholding the phenytoin. Clinical presentations of adverse drug reactions are highly variable and must therefore be suspected in any patient who develops any unusual manifestation after taking antiepileptic drugs. Early recognition of AHS and withholding and/or changing the medication are necessary to prevent potentially fatal outcomes.


Related Articles

  • Síndrome de DRESS Reporte de un caso clínico. Muciño-Bermejo, Jimena; de León-Ponce, Manuel Díaz; Briones-Vega, Carlos Gabriel; Guerrero-Hernández, Antonio; Sandoval-Ayala, Oswaldo Israel; Sáenz-Coronado, Ana Gabriela; Briones-Garduñod, Jesús Carlos // Revista Medica del IMSS;2013, Vol. 51 Issue 3, p330 

    Background: DRESS syndrome (Drug Reaction with Eosinophilia and Systemic Symptoms) or reaction to drugs with eosinophilia and systemic symptoms is a serious drug reaction associated with the use of aromatic anticonvulsants and allopurinol. At least 44 drugs have been associated with DRESS. The...

  • Frequency and preventability of adverse drug reactions in paediatric patients. Temple, Mary E.; Robinson, Renee F.; Miller, Julie C.; Hayes, John R.; Nahata, Milap C. // Drug Safety;2004, Vol. 27 Issue 11, p819 

    Purpose: To evaluate the frequency, severity and preventability of adverse drug reactions (ADRs) in paediatric patients during the 6-year period from 1 January 1994 to 31 December 1999.Methods: Data on patient demographics, documented allergies, suspected drug, American...

  • DRESS Syndrome: A Practical Approach for Primary Care Practitioners. Seth, Divya; Kamat, Deepak; Montejo, Jenny // Clinical Pediatrics;Nov2008, Vol. 47 Issue 9, p947 

    The article presents a case report of a child who developed drug rash with eosinophilia and systemic symptoms (DRESS) with peripheral eosinophilia and hepatic involvement subsequent to the use of carbamazepine. It is said that DRESS secondary to sulfonamides occur in patients who are slow...

  • Oxcarbazepine.  // Reactions Weekly;4/9/2005, Issue 1046, p19 

    Discusses research being done on drug-induced rash with eosinophilia and systemic symptoms failure in a child during treatment with oxcarbazepine for epilepsy. Reference to a study by E. Bosdure and colleagues, published in the September 2004 issue of the journal "Archives de Pediatric";...

  • Azathioprine.  // Reactions Weekly;11/1/2008, Issue 1226, p5 

    The article presents a case study of an 11-year-old girl with Crohn's disease who developed pulmonary eosinophilia following treatment with azathioprine. The clinical history of the patient is discussed, as well as the findings of physical and laboratory examinations performed on the patient....

  • Pranlukast.  // Reactions Weekly;2/10/2007, Issue 1138, p23 

    The article discusses a case report on drug-induced eosinophilic tumor in children. It references an article by T. Watanabe and colleagues published in the February 2, 2007 issue of the "European Journal of Pediatrics." An 8-year-old boy with bronchial asthma developed eosinophilic tumor during...

  • Anticonvulsant hypersensitivity syndrome associated with carbamazepine administration: Case series. Mehta, Maulin; Shah, Jay; Khakhkhar, Tejas; Shah, Rima; Hemavathi, K. G. // Journal of Pharmacology & Pharmacotherapeutics;Jan-Mar2014, Vol. 5 Issue 1, p60 

    Hypersensitivity reactions are common adverse drug reactions (ADRs) associated with antiepileptics. Carbamazepine is one of the routinely prescribed drugs for the treatment of epilepsy and neuropathic pain. ADRs due to carbamazepine range from mild maculopapular rash to severe anticonvulsant...

  • Topiramate.  // Reactions Weekly;6/26/2004, Issue 1007, p17 

    Presents a case study of a boy who has developed a hypersensitivity reaction to topiramate. Side effects of the drug; Drugs that were added in the therapy to improve seizure control.

  • Carbamazepine.  // Reactions Weekly;9/8/2007, Issue 1168, p9 

    The article describes the case of children who developed carbamazepine hypersensitivity syndrome during treatment with carbamazepine. Patient 1 experienced tonic-clonic seizures and with carbamazepine, she presented fever and a rash on her trunk and cheeks. She was diagnosed with lymphophenia...


Read the Article


Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics